MAUDE Adverse Event Report: BAXTER HEALTHCARE CORPORATION GEM COUPLER MICROVASCULAR ANASTOMOTIC INSTRUMENT; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE

BAXTER HEALTHCARE CORPORATION GEM COUPLER MICROVASCULAR ANASTOMOTIC INSTRUMENT; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Model Number 519303002010
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Codes Failure to Anastomose (1028); Hemorrhage/Blood Loss/Bleeding (1888); Pneumothorax (2012); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 01/27/2026
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a gem coupler microvascular anastomotic instrument presented an abnormal resistance ("slight snagging") prior to breast reconstruction surgery.The device was returned for lubrication and resterilization, and a second vein coupler was opened as a backup; both were available for use prior to surgery.During vein to vein anastomosis, neither instrument functioned as intended, as the user was unable to connect them to the disposable coupler components.The user remarked that there was "something wrong with the internal spring mechanism", and they could visually observe that something was obstructing it.Multiple disposable components were attempted without success.An older coupler instrument (anastomotic instrument) was subsequently used but demonstrated significant resistance.Although an anastomosis was achieved, an anastomotic leak was detected, requiring a new anastomosis.Due to vessel shortening, additional surgical intervention was required.Part of the rib had to be resected, during which a cut occurred and significant hemorrhage from the internal mammary artery happened.The surgeon clamped the "bleeding" preventing any major blood loss.During such compression the pleura got "torn" which results in a pneumothorax."gastro-intestinal surgery was called" and a chest drain was inserted; bleeding had been resolved.The vessels thrombosed twice, and the flap experienced prolonged ischemia time.No additional information is available.
 
Additional Manufacturer Narrative
Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
Additional information was added to h6.H11: a device history review revealed no issues that could have caused or contributed to the reported issue.The device was not received for evaluation; therefore, a device analysis could not be completed.Should additional relevant information become available, a supplemental report will be submitted.

Brand Name
GEM COUPLER MICROVASCULAR ANASTOMOTIC INSTRUMENT
Common Device Name
INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Manufacturer (Section D)
BAXTER HEALTHCARE CORPORATION
deerfield IL
Manufacturer (Section G)
BAXTER HEALTHCARE - SAINT PAUL - MCA
2575 university ave w.
saint paul MN 55114
Manufacturer Contact
25212 w. illinois route 120
round lake, IL 60073
2242705355
MDR Report Key24947595
Report Number1416980-2026-01409
Device Sequence Number14762725
Product Code MDM
UDI-Device Identifier00844735005233
UDI-Public(01)00844735005233
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number519303002010
Device Catalogue Number519303002010
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/23/2026
Supplement Date Received by Manufacturer05/07/2026
Initial Report FDA Received Date04/21/2026
Supplement Report FDA Received Date05/21/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GEM COUPLER MICROVASCULAR ANASTOMOTIC INSTRUMENT
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown